Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Takotsubo Cardiomyopathy after Treatment of Pulmonary Arterial Hypertension

DP Cork

AK Mehrotra

Mardi Gomberg-Maitland


Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2012 International PHA Conference and Scientific Sessions

Release Date: 06.22.2012

Presentation Type: Abstracts

BACKGROUND: A 69 year-old woman with Group I Pulmonary Arterial Hypertension (PAH) admitted to the hospital for exertional dyspnea. A transthoracic echocardiogram (TTE) on admission (Figure 1) revealed a massively dilated right ventricle (RV), with reduced performance. The left ventricle (LV) was hyperdynamic with normal wall thickness with normal systolic function. A right heart catheterization demonstrated (pressures mm Hg): a mean RA 8, RV 77/14, PA78/38 (mean 57), wedge pressure 14. Cardiac output (CO) was 1.7 L/min with a cardiac index (CI) of 1.1 L/min/m2, and a PA saturation of 64.6%. Pressures after intravenous (IV) adenosine testing were relatively unchanged: The patient was admitted to the ICU for cardiogenic shock. Due to her critical illness and advanced PAH, she received initiation and uptitration of IV treprostinil with vasopressor support. At a dose of 10 ng/kg/min, the patient developed acute chest pain and dyspnea. TTE (Figure 2) revealed severe LV dysfunction with focal wall motion abnormalities. The team opted to down-titrate the treprostinil to off and initiate oral sildenafil and heart failure medication; carvedilol. Her symptoms dissipated, and her cardiac status improved. Repeat TTE two weeks after discharge (Figure 3) had complete recovery of LV function and her baseline RV dysfunction

METHODS: We describe a case of Takotsubo cardiomyopathy following initiation of intravenous treprostinil for treatment of pulmonary arterial hypertension; a novel presentation.

RESULTS: Takotsubo cardiomyopathy developed in a patient with PAH following initiation of IV treprostinil, a prostacyclin analogue used commonly in the advanced treatment of PAH, shown to be safe and efficacious as a mainstay of therapy for PAH. The inciting factor of Takotsubo cardiomyopathy in this case may have been the emotional burden of starting a new medication that required a significant lifestyle change. Alternatively, the inciting stress may relate to her critical illness, her ICU hospitalization or perhaps any of her vasopressors or PAH specific medications.

Figure 1     
Figure 2 Figure 3
Conference 2012, Abstract 1017 Figure 1 Conference 2012, Abstract 1017 Figure 2 Conference 2012, Abstract 1017 Figure 3
Figure 1: 2-D Echo Two Weeks Upon Admission: Apical 4-chamber view, End-Systole; Figure 2: 2-D Echo Two Weeks After IV Treprostinil: Apical 4-chamber view, End-Systole; Figure 3: 2-D Echo Two Weeks After Hospital Discharge: Apical 4-chamber view, End-Systole

CONCLUSIONS: A heightened awareness should be present for stress cardiomyopathy when initiating therapies in patients with advanced diseases such as PAH, especially if initiated in the intensive care unit.